Early-onset large pericardial effusions leading to acute pericardial tamponade after transplant were not associated with acute graft-versus-host disease (GVHD), according to a case series presented at the Tenth Annual Meeting of the Society of Hematologic Oncology (SOHO).
Large pericardial effusions are rare, occurring in less than 1% of adults. Early-onset large pericardial effusions are thought to be related to cardiac toxicity from the pretransplant conditioning regimen, while late-onset large pericardial effusions are thought to be related to chronic GVHD.
Yuqi Zhang, MD, PhD, of Houston Methodist in Texas, and colleagues conducted the research and presented their findings at the SOHO meeting.
Dr. Zhang and colleagues studied 4 adults with early-onset large pericardial effusions that took place less than 100 days after allogeneic hematopoietic stem-cell transplantation and led to acute pericardial tamponade. Most patients were female (75%), with a median patient age of 46 years (range, 19-58 years).
“Interestingly, 3 of these [patients] also manifested idiopathic immune thrombocytopenia, an association that has not been previously described,” Dr. Zhang and colleagues wrote.
All patients received high-dose cyclophosphamide as part of their pretransplant conditioning or posttransplant GVHD prevention regimen. Two of the 4 patients received a transplant from a matched unrelated donor, while 1 received a transplant from a matched sibling donor, and 1 received a transplant from a haploidentical donor. Engraftment occurred on posttransplant days 12, 20, 21, and 30.
Acute pericardial tamponade occurred on posttransplant day 1 in 1 patient, and it occurred in posttransplant days 16, 22, and 60 in the remaining 3 patients. It manifested as “acute, new, or worsening shortness of breath,” the researchers reported. None of the patients had acute GVHD nor cytomegalovirus infection when they developed acute pericardial tamponade. The patients did not have bacterial or viral infections and had negative rheumatologic profiles. A cardiologist removed the pericardial fluid from the patients, but large pericardial effusions reoccurred in 2 patients.
The median time to development of idiopathic immune thrombocytopenia was 30 days postengraftment in the patients who developed it. All patients who developed it had “adequate megakaryocytes” and responded to steroids, thrombopoietin receptor agonists, and intravenous immunoglobulin, the researchers reported.
“Prompt cardiac evaluation with doppler echocardiogram facilitates lifesaving management of [acute pericardial tamponade]. Early-onset [large pericardial effusions] in our patients was not associated with acute GVHD. It is more likely to be associated with cardiac toxicity of cyclophosphamide,” Dr. Zhang and colleagues concluded. “Association with [idiopathic immune thrombocytopenia] may reflect shared pathogenesis.”
Zhang Y, Gong Z, Obi G, et al. Acute cardiac tamponade following adult allogeneic hematopoietic transplantation. Poster CT-514. Presented at the Tenth Annual Meeting of the Society of Hematologic Oncology; September 28-October 1, 2022; Houston, TX.